Medical Q&As

Alcohol - interact with my medication?

I am a manic-depressive (bipolar disorder) and take two "stabilising" drugs, namely Tegretol and Zyprexa. The pharmacy label always says avoid alcohol and, also, that these drugs may cause drowsiness. I don't feel any drowsiness but am curious to know what effect drinking alcohol will have on me. Will it make me drowsy? Will it put me over the drink-driving limit? More importantly, will it invalidate the purpose of taking these medications? In other words, if I have been taking these medications for, say, three months and then go out drinking does the alcohol invalidate the "stabilising" effect of these medications, which has been built up over the previous three months? Because of my condition, I seldom drink but occasionally do so if I'm socialising with friends. In these situations I do not take my medication that night. Does missing the medication for one night matter a great deal? I would be grateful for a comment on the above points.

Zyprexa is the proprietary name for olanazapine and Tegretol is the proprietary name for carbamazepine. These are both potent drugs and I would agree with the advice from your pharmacist that you should avoid alcohol when taking these drugs. It is possible that taking alcohol in combination with these drugs could cause drowsiness and could impair reaction times, which could increase the risk of an accident while handling machinery or driving a motorcar. I donít know the answer to your question about these drugs increasing your blood-alcohol level but if it is not advisable for you to drink in the first place then that question is academic. With regard to your question about alcohol invalidating the stabilising effect of the drugs the key issue here is the amount of alcohol being consumed. Alcohol can affect mood and is known to be a depressant drug therefore if you have only recently been stabilised then alcohol could have a depressant effect and the more alcohol that is consumed the greater that negative impact would be. In other words it could have an unsettling effect on your condition. With regard to missing the medication for one night it is unlikely that this would have a significant effect on your condition. However, if your pill taking was more erratic and involved missing pills on a regular basis then the levels of medication in your blood stream would fall and this could affect the stability of your condition. In general terms it is not recommended that you take alcohol while taking a prescribed course of psychoactive drugs.